MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX W/SHIELD TECHNOLOGY; INTRACRANIAL ANEURYSM FLOW DIVERTER

MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX W/SHIELD TECHNOLOGY; INTRACRANIAL ANEURYSM FLOW DIVERTER
Model Number PED2-475-20
Medical Device Problem Codes Activation Failure (3270); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/26/2026
Type of Reportable Event Malfunction
Event or Problem Description
Medtronic received a report that after measurement, the surgeon planned to anchor the distal end of the pipeline flex with shield technology stent at the distal internal carotid artery and place the proximal end of the stent in the straight segment of the cavernous sinus.During the procedure, the surgeon placed a 6f navien catheter in the post-cavernous ascending segment and a phenom 27 microcatheter in the m2 segment.After thorough hydration, the pipeline stent was delivered.During delivery, the surgeon reported increasing resistance mid-catheter.When the stent reached the ophthalmic artery curve, the resistance was significant.The surgeon increased the tension on the delivery rod and continued advancing the stent.After delivering the stent to the straight segment of m1, the system tension was adjusted.The stent was fixed, and the microcatheter was retracted, exposing approximately 5 mm of the stent.The distal end of the stent did not open.The surgeon pushed the stent to increase tension, but it still did not open.The surgeon continued deploying approximately 8 mm of the stent, but it remained unopened.Considering that the large-sized stent might be obstructed from opening in the small vessel, the surgeon decided to deploy it in situ at the distal internal carotid artery.The stent was retracted by approximately 5 mm and repositioned at the distal internal carotid artery for deployment.After deployment, the distal end of the stent partially opened, but the segment adjacent to the distal end, approximately 3-5mm in length, failed to open.The remaining portion of the stent opened normally.Attempts to increase tension or retrieve and redeploy the stent resulted in the distal portion still not opening.The stent was then entirely withdrawn from the body.Upon external (ex vivo) deployment of the stent, the distal end still could not open.The surgeon manually pushed and pulled the stent several times, after which the distal end finally opened.The catheter and ped2 were replaced with medtronic products to complete the procedure.No patient symptoms or complications were associated with this event.The patient was undergoing dense mesh flow diversion surgery for treatment of an unruptured, amorphous, right ophthalmic segment aneurysm with a max diameter of 7 mm and a 4 mm neck diameter.The landing zone arterial diameter was 4.5 mm distally and 4.9 mm proximally.It was noted the patient's vessel tortuosity was moderate.Femoral artery access vessel diameter was 8 mm.Dual antiplatelet treatment (dapt) was administered.The platelet reactivity unit (pru) level was noted as being in the normal range.The reported device and any accessory devices were prepared, and the catheter was flushed, as indicated in the instructions for use (ifu).The pipeline was used for an approved indication (on-label).Ancillary devices included 6f 115 cm navien intracranial support catheter.
 
Additional Manufacturer Narrative
Continuation of d10: phenom 27 microcatheter product id fg15150-0615-1s (lot: 231091952); medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Additional Manufacturer Narrative
Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Event or Problem Description
Additional information received reported that the cause of the resistance and stent failure to open was not determined.A continuous saline flush was administered and maintained as indicated in the ifu.There was no damage to the pipeline pushwire or catheter observed.The pipeline had not been placed in a vessel bend when it failed to open.
 
Additional Manufacturer Narrative
Product analysis as found condition: the pipeline flex shield embolization device and phenom 27 catheter were returned for analysis within shipping box; within a plastic bio- pouch; and within an opened pipeline flex shield and phenom 27 inner pouches.The pipeline flex shield pushwire was returned within the phenom 27 catheter.However, the pipeline flex shield braid was returned detached from pushwire.Damage location details: the pushwire extending out from catheter hub.No bent or kink was found with pushwire.The distal hypotube and ptfe shrink tubing were found to be intact with no signs of elongation.The distal and proximal dps restraints were found to be intact.The dps sleeves were found intact with no signs of damage.No defects were found with the tip coil, distal marker, re-sheathing marker, pads or with the proximal bumper.The braid was returned already detached from the pusher; therefore, the proximal and distal ends could not be identified.The pipeline flex shield braid ends were found fully opened and damaged.In addition, the middle section of the braid was found fully opened and no damage.No other anomalies were observed.Testing/analysis: the pushwire was pushed out from catheter without any issue.The total and usable lengths of phenom 27 catheter were measured to be within specifications.The catheter was flushed with water and water exited out of the distal tip.The catheter was then tested by running an in-house 0.0265¿ mandrel through catheter tip and hub.The mandrel successfully passed through the catheter hub and tip with no issue.Conclusion: based on the analysis findings, the pipeline flex shield could not be confirmed to have failure to open at distal and middle section as the pipeline flex shield braid was found fully opened.Possible causes of ¿failure/incomplete open¿ include vessel tortuosity, damaged braid, and deployment of the braid in the vessel bend.Additionally, the pipeline flex shield and phenom 27 catheter could not be confirmed to have resistance during delivery as no defect was found with pushwire and phenom 27 catheter.No resistance was observed during testing.Possible causes include damaged catheter, burrs, bumps, kinks or other damage on ped or pushwire, frayed ends on braid, patient vessel tortuosity, user does not maintain continuous flush, and users pulls back on/torques wire while advancing ped in microcatheter.It was noted the patient's vessel tortuosity was moderate and a continuous saline flush was administered and maintained as indicated in the ifu.Which eliminates these factors out as potential causes.However, the root cause could not be determined.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.

Brand Name
PIPELINE FLEX W/SHIELD TECHNOLOGY
Common Device Name
INTRACRANIAL ANEURYSM FLOW DIVERTER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer (Section G)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer Contact
justin ellis
9775 toledo way
irvine, CA 92618
7635265677
MDR Report Key24192938
Report Number2029214-2026-00166
Device Sequence Number21232565
Product Code OUT
UDI-Device Identifier00763000284633
UDI-Public(01)00763000284633(17)280722(10)D053639
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
P100018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2026
Device Explanted Year2026
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/14/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberPED2-475-20
Device Catalogue NumberPED2-475-20
Device Lot NumberD053639
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/26/2026
Supplement Date Received by Manufacturer01/30/2026
03/20/2026
Initial Report FDA Received Date01/27/2026
Supplement Report FDA Received Date02/20/2026
04/14/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured07/23/2025
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
SEE H11...
Patient Age76 YR
Patient SexFemale
Patient Weight62 KG